Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 239, NWS Dodge City, KS

August 2, 2013Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2013, 9:57 PM CDT for Ellis County, Rush County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2013, 9:57 PM CDT (02:57 UTC)
Expired
Aug 2, 2013, 11:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:07 PM CDTHAIL 15 Sse La Crosse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS53 KDDC 030257
SVRDDC
KSC051-165-030400-
/O.NEW.KDDC.SV.W.0239.130803T0257Z-130803T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...
  RUSH COUNTY IN CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSH
  CENTER...AND MOVING NORTH AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TIMKEN...SHAFFER...HARGRAVE...LA CROSSE...BISON...OTIS...
  LIEBENTHAL...LORETTA...SCHOENCHEN AND PFEIFER.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3870 9904 3869 9902 3853 9902 3838 9910
      3841 9941 3874 9949 3875 9904
TIME...MOT...LOC 0257Z 195DEG 16KT 3846 9928

HAIL...1.50IN
WIND...60MPH

$$

UMSCHEID
2 follow-up statements
059 
WWUS53 KDDC 030319
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI AUG 2 2013

KSC051-165-030400-
/O.CON.KDDC.SV.W.0239.000000T0000Z-130803T0400Z/
RUSH KS-ELLIS KS-
1019 PM CDT FRI AUG 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLIS AND EASTERN RUSH COUNTIES UNTIL 1100 PM CDT...

AT 1013 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BISON...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OTIS...LIEBENTHAL...LORETTA...SCHOENCHEN AND PFEIFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3870 9904 3869 9902 3853 9902 3842 9909
      3844 9931 3874 9935 3875 9904
TIME...MOT...LOC 0318Z 204DEG 16KT 3854 9923

HAIL...1.25IN
WIND...60MPH

$$

UMSCHEID
808 
WWUS53 KDDC 030342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT FRI AUG 2 2013

KSC051-165-030352-
/O.CAN.KDDC.SV.W.0239.000000T0000Z-130803T0400Z/
RUSH KS-ELLIS KS-
1042 PM CDT FRI AUG 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS AND EASTERN
RUSH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3870 9904 3869 9902 3853 9902 3842 9909
      3844 9931 3874 9935 3875 9904
TIME...MOT...LOC 0342Z 221DEG 17KT 3860 9909

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 6:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT Fri Aug 2 2013

...Update to aviation for 00Z TAFs...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 348 PM CDT FRI AUG 2 2013

Last nights MCS left an outflow boundary from northern Oklahoma
into central Kansas. A shortwave trough progressing across the upper
Midwest has pushed a cold front into Nebraska. A surface trough has
migrated southward into southeast Colorado this afternoon. High
dewpoints across south central Kansas and daytime heating have resulted
in surface based CAPE values over 2500 j/kg across south central
Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on
the northern edge of the southern plains low level hot plume. A
few thunderstorms are possible along and south of a line from
Ashland to Stafford this afternoon and evening. Given the weak
shear from 500-250mb, rain will tend to fall through the updrafts,
leading to shorter-lived, outflow dominated, pulse type storms.
Hail as large as walnuts is possible with the strongest storms
along with some potentially damaging wind gusts. Upslope flow will
develop tonight across central Kansas as surface high pressure
builds southward in the wake of the aforementioned shortwave
trough. Rich low level moisture will be transported westward up
the high plains, resulting in very low cloud ceilings by 09z from
Dodge City to Garden City. Lows will be held up by the high
dewpoints and 10 kt northeast winds. Low clouds will gradually
erode Saturday morning with daytime heating. Easterly upslope flow
and ample low level moisture will result in slightly cooler
temperatures than today, with highs ranging in the upper 80s near
Interstate 70 to the mid 90s along the Oklahoma border.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 327 PM CDT FRI AUG 2 2013

An active summertime flow regime will continue across the Central
Plains through at least mid August with occasional opportunities for
significant rainfall. Tropical thunderstorms have been very active
in the vicinity of the Maritime Continent extending into the western
Pacific with a weak projection onto a Madden Julian Oscillation
centered near 130-140E. Most of the numerical models suggest that
the Madden Julian Oscillation will remain weak with some increase in
amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by
mid August. The weakness of the signal and the poor correlation of
the Madden Julian Oscillation with mid latitude flow at this time of
the year does not lend confidence to the extended period forecast,
although Phase 4 does correlate with enhanced rainfall in eastern
Kansas. Relative angular momentum remains below climatological
values, and mountain torque has trended downward in recent days. The
general flow still is best described by Phase 4 of the
Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4
favors anticyclonic flow from the southern plains to the
southwestern United States and lends some support to maintaining
upper level ridging from Texas into New Mexico and Arizona as
forecast by the deterministic models.

A long wave upper level trough will persist between 150W and 160W
for much of next week, and warm air flowing northeast into Canada
will continue to build heights in central and northern Canada. A
vigorous upper level trough northwest of Hudson Bay will break
anticyclonically around the building upper level high and approach
the Great Lakes by 9 August. This will favor intensification of a
surface high pressure system in northern Canada early next week, and
this ridge of cool air likely will build southward into the central
plains by next Wednesday and Thursday. The ECMWF maintains more
amplitude than the GFS with the long wave trough near the Great
Lakes late next week, and the 12Z GFS is even less amplified than
the 00Z run. Most of the Canadian ensemble members favor a more
amplified solution. Although the ECMWF may be overdone with the
amplitude of the trough, the preponderance of evidence supports a
deeper long wave than suggested by the 12Z deterministic run of the
GFS. As such, a cool, moist pattern is likely to evolve in the
central plains by mid week, and cool weather is likely to continue
into the second week of August.

In the shorter term, very rich tropical moisture in the mid and high
levels will continue to feed from the tropical south Pacific across
the southwestern United States to the central plains. An upper level
trough in Montana will ripple through the westerlies and drop into
the upper Midwest by Saturday evening, and surface high pressure
will build into the northern plains. Moist upslope flow behind a
surface cold front will prevail Saturday afternoon and night, and a
modest low level jet Saturday night will provide lifting over the
baroclinic zone. Thunderstorms likely will develop in eastern
Colorado Saturday afternoon and grow upscale into a mesoscale
convective system that will propagate east-southeast across western
and central Kansas Saturday night. Widespread beneficial rain is
likely, and the best chance for heavy rainfall probably will exist
along the richest low level moisture axis from west central into
central Kansas.

Outflow from the mesoscale convective system will stabilize the
atmosphere in Kansas Sunday and push the surface boundary farther
south in Oklahoma. A few thunderstorms may form late Sunday along
the boundary in southeast Colorado into southwest Kansas, and
additional thunderstorms may form in a region of warm air advection
in central Kansas during the nighttime hours Sunday.

Monday and Tuesday should be warmer with less chance for
thunderstorms as the old boundary lifts north as a warm front in
response to lowering pressures in the northern plains in advance of
the upper level cyclone dropping southward in Manitoba. Cool
Canadian air will spread south through the Central Plains Wednesday
and Wednesday night, and another thunderstorm cluster may move
across Kansas Wednesday night into early Thursday. Thursday may be
unseasonably cool with extensive cloud cover and upslope flow. The
cool, moist upslope flow will continue Friday and Saturday. Minor
upper level troughs rotating around the subtropical high centered in
the Southern Plains will support periods of showers and
thunderstorms, but timing of individual waves is impossible that far
in the future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 600 PM CDT FRI AUG 2 2013

Winds will be light and variable as a mesolow moves across the region
tonight. Will be watching potential for convection tonight as well,
but very low confidence in any particular model solution leads to not
mentioning in the TAFs for now. Cigs should be VFR tonight, however,
post-frontal upslope flow and a very moist boundary layer will probably
lead to IFR/LIFR cigs tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  69  90 /  10  10  70  10
GCK  69  90  68  89 /  10  20  80  20
EHA  67  95  67  92 /  10  30  70  20
LBL  69  96  69  93 /  20  20  70  20
HYS  70  87  68  84 /  10  10  70  10
P28  73  96  72  90 /  30  20  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...RUTHI
AVIATION...Sugden
Hazardous weather outlook, Aug 2, 10:45 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT FRI AUG 2 2013

KSZ030-031-043>046-061>066-074>081-084>090-031300-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM
ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE
STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL
AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY
AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO
GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY
HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY.
THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY
MORNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A
LINE FROM LIBERAL TO MINNEOLA TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Aug 2, 9:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             17 W LARNED             38.18N 99.41W
08/02/2013  E0.75 INCH       PAWNEE             KS   PUBLIC

&&

MRUSSELL
Local storm report, Aug 2, 9:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             6 NNE ROZEL             38.28N 99.35W
08/02/2013  E1.00 INCH       PAWNEE             KS   PUBLIC

&&
Local storm report, Aug 2, 9:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             16 WNW LARNED           38.27N 99.37W
08/02/2013  E1.00 INCH       PAWNEE             KS   PUBLIC

&&
Local storm report, Aug 2, 9:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             7 WNW ASH VALLEY        38.33N 99.32W
08/02/2013  E1.00 INCH       PAWNEE             KS   PUBLIC

&&
Local storm report, Aug 2, 9:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             7 WNW ASH VALLEY        38.33N 99.32W
08/02/2013  E1.00 INCH       PAWNEE             KS   PUBLIC

&&
Local storm report, Aug 2, 9:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             5 NNE ROZEL             38.26N 99.37W
08/02/2013  E1.50 INCH       PAWNEE             KS   PUBLIC

            THE HAIL WAS STILL ON THE GROUND AT 930 PM.

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee62 min
Aug 2, 9:00 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.